Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

May cause dizziness, osteoporosis, and slow death . . .

Posted Jun 01 2009 10:45pm

We recently wrote a blog for Hospial Impact that outlined a personal experience that “knocked me for a loop.”  The basic crux of the blog was a discovery recently made by me.   Remember, I’m NOT a physician, not a scientist,  and wasn’t even great at science, but the discovery came about because of a diagnosis that I had received from a recent physical. 

There were some very bright people involved who confirmed my suspicions, but it was my persistence, my explorations, and my perservance that took me to those scientists, doctors, and pharmacists. You see, the prognosis that I was given involved a very much dreaded series of events that played heavily in the death of my paternal grandmother, kidney failure.  Okay, it was mild.  Yes, it was just the very beginning stages, but, like surgery, when it involves my body, it’s major! 

After an E-mail to a very well known and highly respected physician at one of the mostly widely recognized medical facilities in the world, my suspicions were even more intensified.  Phone calls to two different pharmcist friends resulted in the information that I had been seeking.  There were at least three recent studies that confirmed that ARB, angiotensin receptor blockers could result in renal dysfunction resulting in the doubling of serium creatinine leading to death.  “Reports in the medical literature reinforce the importance of recognizing that angiotensin-converting enzyme inhibitors should be used with caution in patients with bilateral renal artery stenosis . . . Clinicians should be aware that renal failure might occur when using ARBs in these patients.” read one website.   Like I said, I’m not a doctor, and I’m sure that there will be plenty of opinions about these studies.  

From another website:     “Chicago, IL - The addition of an angiotensin receptor blocker (ARB) to ACE-inhibitor therapy makes treatment noncompliance due to side effects more likely and ups the risks of symptomatic hypotension and renal dysfunction, suggests a pooled analysis of four randomized trials [1]. The findings are consistent with current treatment guidelines that express reservations about routinely combining the two drug classes, the authors write in the October 8, 2007 issue of the Archives of Internal Medicine.”

Well, to add insult to injury, last year I had my upper and lower GI work up just for old times sake.    At the end of that procedure, the doc suggested one of those purple pills.  Tonight on the news, right after the GM bankruptcy, the story went something like this . . . According to the Associated Press “Taking such popular heartburn drugs as Nexium, Prevacid, or Prilosec for a year or more can raise the risk of a broken hip  markedly in people over 50, a large study in Britain found.”   Well, okay, it was Britain.  We all know that they are generally much more healthy than we Americans.  Maybe the study should have read.  “If you are healthy, you will break your hip in England.”

I know. I know.  We all have to die of something, but darn it, why does it have to be that stuff that is supposed to be helping us stay alive?  I hate the thought of spending the equivalent of a Mercedes car payment each month to load my body with chemicals that do more damage than Jack and Coke or Goose and Tonic.  Seriously, Aunt Martha really seemed to have it together.  Don’t take anything stronger than an aspirin.  For heaven sakes don’t get a physical if you can avoid it, and live your life in moderation.  She’s still going strong in her eighties. 

Oh, well, it’s time for my Niaspan, Plavix, Nexium, Lotrel, Toporol, Zetia, Crestor, Fish Oil cocktail with a chaser of mulivitamins.

Post a comment
Write a comment: